Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 110, NWS Paducah, KY

May 3, 20204 counties in Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 3, 2020, 2:29 PM CDT for 4 counties in Kentucky. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2020, 2:29 PM CDT (19:29 UTC)
Expired
May 3, 2020, 3:30 PM CDT
In force
61 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Calloway County, KY, Carlisle County, KY, Graves County, KY, Marshall County, KY

The radar

The Paducah radar (KPAH), 38 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 11:44 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1582 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 12:22 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 3, 12:22 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1222 PM CDT Sun May 3 2020

.UPDATE...
Issued at 1209 PM CDT Sun May 3 2020

Updated Aviation discussion for the 18 UTC TAF issuance.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 319 AM CDT Sun May 3 2020

Still not a lot of clarity for the convective evolution through
the day today. The current convection over central Illinois and
Indiana should continue to push eastward and not impact our region
this morning. The best chance for surface-based convection will be
near the cold front from the Bootheel through west Kentucky this
afternoon.

Some of the CAMs bring an organized cluster of storms eastward
across the far southern portions of the forecast area mainly this
afternoon, but there is no sign of any development to our west so
far. This is not surprising with the cap in play. The cap will
make it difficult for thunderstorms to sustain themselves, which
will limit the severe potential this afternoon. That said it is
hard to ignore the surface airmass in place ahead of the front.
High temperatures have trended upward a bit with the lack of
convection early today, and with dewpoints expected to be in the
middle 60s, still cannot rule out a stray strong storm near the
front this afternoon.

A few showers or storms may linger near the southern border,
especially in west Kentucky past 00Z, but tonight should be dry
for the most part. Some clearing is indicated, especially across
the north, and winds will become light overnight, so we trended
low temperatures downward. Won't be surprised to see quite a few
readings down into the middle 40s across the north.

Our next storm system is still on track to impact the region late
Monday afternoon through Tuesday. Guidance is still struggling to
bring the frontal boundary back north into our area, but the WRF
runs and other CAMs push convection southeast through southeast
Missouri and into west Tennessee from 21Z Monday to 00Z Tuesday.
The ARW version has a well developed bow-echo diving through that
region, which definitely supports the Slight Risk from SPC over
southeast Missouri.

The entire area is expected to get wet Monday night, as the
primary upper-level disturbance moves east southeast through the
region. Isentropic lift will result in widespread rain/showers,
and GFS and NAM soundings indicate that some elevated instability
could be achieved. Will have a mention of thunder throughout the
region Monday night. Heavy rainfall will be the primary concern,
especially if some training develops. A few showers may linger
over the southeastern half of the area into Tuesday, but any
thunder potential should be out of the area by then.

.LONG TERM...(Wednesday through Saturday)
Issued at 319 AM CDT Sun May 3 2020

Well below normal temperatures will be the main headline during the
long term period and likely continuing beyond the 7 day forecast.

Upper level flow will be primarily northwesterly through the period.
Timing of weak perturbations within this type of flow pattern is
hard to pin down at longer time ranges. However, there has been a
decent signal for a weak 500mb wave to move through on Wednesday as
a surface low moves from southern Michigan into the upper Ohio
Valley and drags a cold front through our area, accompanied by light
shower activity. The signal is greatest in the EVV Tri-state and
points further northeast, so this is where slight PoPs are in place.
Given some marginal instability present with steeper lapse rates,
decided to include thunder mention with this package.

After a dry period Wednesday night and Thursday, a stronger mid
level wave pushes southeastward from the Northern Rockies into the
lower Ohio Valley area Thursday night into Friday. Guidance
continues to struggle at generating any instability with this
system, tending to limit it to the southwest of our cwa. Friday may
end up being a rather crummy day if rain and thick cloud cover
persists a good portion of the day.

A deep upper low will pivot across the Great Lakes/Northern New
England region late next week into the weekend. Weak disturbances
within the northwesterly flow may rotate around this feature and
could result in some light precipitation for portions of the area.

As previously mentioned, temperatures will be well below normal
through the period. Warmest readings will be on Wednesday with mid
60s to lower 70s and then falling into the low to mid 60s by Friday
and Saturday. Potential exists for some areas to be stuck in the 50s
for highs on Friday. Overnight lows will primarily be in the 40s.
However, some of our northern locations may drop into the upper 30s
Friday night. Next weekend will need to be watched closely for any
potential frost, especially if the forecast were to trend any colder.

&&

.AVIATION...
Issued at 1209 PM CDT Sun May 3 2020

A line of thunderstorms will impact KCGI and KPAH from roughly
19-22z this afternoon. Could see brief MVFR/IFR cigs, reduced
visibilities to low MVFR or IFR at times as well as strong
variable gusts. Thunder could make it as far north as KEVV/KOWB
this afternoon.

Further north, a cold front is working its way through
southern Illinois, northwest Kentucky, and southwest Indiana where
winds have become northwesterly at KMVN. The wind shift should
make it to KEVV/KOWB between 18 and 20z. Convection will be clear
of all terminals by 23z, when all terminals should become VFR with
light northwesterly winds.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DWS
SHORT TERM...DRS
LONG TERM...SP
AVIATION...DWS
Hazardous weather outlook, May 3, 11:14 AM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1114 AM CDT Sun May 3 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041615-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1114 AM CDT Sun May 3 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A line strong to severe storms with the potential to produce
damaging winds and large hail will move across southern portions
of southeast Missouri, far southern Illinois, and southern
portions of western Kentucky this afternoon. Locally heavy
rainfall and lightning can also be expected with any thunderstorms
today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A chance of thunderstorms is forecast mainly over southeast
Missouri late Monday afternoon and then throughout the region
Monday night. A few strong to severe storms cannot be ruled out
over southeast Missouri late Monday afternoon into the early
evening. Damaging winds will be the primary concern, but some hail
will also be possible. Otherwise, locally heavy rainfall and
lightning will be the primary concerns Monday night.

There is a small chance for thunderstorms over the Evansville Tri
State Wednesday afternoon. Brief heavy rain and lightning would
be the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this afternoon across southern
portions of southeast Missouri, extreme southern Illinois, and
southern portions of western Kentucky.

DWS/RJP

In the hours before

Local storm report, May 3, 1:51 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
151 PM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     TSTM WND DMG     NEELYVILLE              36.56N 90.51W
05/03/2020                   BUTLER             MO   BROADCAST MEDIA

            LIVE POWER LINES DOWN ON HOME IN NEELYVILLE.

&&

ATL
Local storm report, May 3, 1:56 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
156 PM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     TSTM WND DMG     MCGEE                   37.07N 90.19W
05/03/2020                   WAYNE              MO   PUBLIC

            TREES DOWN, PEA SIZE HAIL.

&&

ATL
Local storm report, May 3, 1:58 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
158 PM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     3 NE HENDRICKSON        36.94N 90.45W
05/03/2020                   WAYNE              MO   PUBLIC

            REPORT FROM MPING: TREES UPROOTED OR
            SNAPPED; ROOF BLOWN OFF.

&&

ATL
Local storm report, May 3, 2:01 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
201 PM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     2 S BROWNWOOD           37.05N 89.96W
05/03/2020                   STODDARD           MO   LAW ENFORCEMENT

            CAR FLIPPED SEVERAL TIMES BY HIGH WINDS.
            POSSIBLY TORNADO. TIME ESTIMATED BY RADAR.

&&

DWS
Local storm report, May 3, 2:17 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
217 PM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     TSTM WND DMG     3 NE HENDRICKSON        36.94N 90.43W
05/03/2020                   WAYNE              MO   EMERGENCY MNGR

            TREE DOWN ON A CAMPER ON HIGHWAY 172 EAST OF
            US 67. TIME ESTIMATED.

&&

DWS
Local storm report, May 3, 2:29 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
229 PM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TSTM WND DMG     MARSTON                 36.52N 89.61W
05/03/2020                   NEW MADRID         MO   TRAINED SPOTTER

            ROOF DAMAGE THE CITY HALL BUILDING. HOMES
            WITH ROOF DAMAGE. SEVERAL TREES AND POWER
            LINES DOWN. POSSIBLE TORNADO. TIME
            ESTIMATED.

&&

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 1:22 PM CDTSevere Thunderstorm WarningPAHFulton53 min
May 3, 2:08 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, Fulton, Graves, Hickman52 min
May 3, 2:22 PM CDTTornado WarningPAHCarlisle, Hickman23 min
May 3, 2:45 PM CDTTornado WarningPAHGraves15 min
May 3, 3:06 PM CDTSevere Thunderstorm WarningPAHCalloway, Trigg39 min
May 3, 3:47 PM CDTSpecial Weather StatementPAHTodd, Trigg88 min
May 3, 12:20 PM CDTSevere Thunderstorm WarningPAHCarter, Ripley40 min
May 3, 12:40 PM CDTSevere Thunderstorm WarningPAHRipley35 min
May 3, 12:48 PM CDTSevere Thunderstorm WarningPAHBollinger, Butler, Stoddard, Wayne57 min
May 3, 1:35 PM CDTTornado WarningPAHStoddard40 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.